Alert archive / Hawaii / Wind Advisories in 2018

Wind Advisory 34, NWS Honolulu, HI

December 14, 2018Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 14, 2018, 8:10 AM HST for Hawaii County, Hawaii. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 14, 2018, 8:10 AM HST (18:10 UTC)
Expired
Dec 14, 2018, 3:30 PM HST
In force
7 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 6.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2018-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2018-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

192 
WWHW70 PHFO 141810
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
810 AM HST Fri Dec 14 2018

HIZ028-150400-
/O.NEW.PHFO.WI.Y.0034.181214T1810Z-181215T1600Z/
Big Island Summits-
810 AM HST Fri Dec 14 2018

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 AM HST Saturday.

* WINDS...East 35 to 45 mph with localized gusts over 60 mph over
  the Big Island summits.

* TIMING...Through 6 AM HST Saturday.

* IMPACTS...A Wind Advisory for the summits means that sustained
  winds of at least 45 mph, or gusts of at least 55 mph, are
  expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists, especially those in high profile vehicles, are urged 
to drive with extreme caution.

&&

$$

Burke
1 follow-up statement
485 
WWHW70 PHFO 150130
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
330 PM HST Fri Dec 14 2018

HIZ028-150230-
/O.CAN.PHFO.WI.Y.0034.000000T0000Z-181215T1600Z/
Big Island Summits-
330 PM HST Fri Dec 14 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

Winds have diminished over the Big Island summits.

$$

Burke

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 14, 3:46 AM HST, 4 hours 24 minutes earlier.

Area forecast discussion, Dec 14, 3:46 AM HST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
346 AM HST Fri Dec 14 2018

.SYNOPSIS...
Breezy trade winds will persist through tonight due to surface
high pressure north of the islands. The winds will gradually
diminish from this weekend into early next week as this high
moves slowly south and weakens. A stable weather pattern with
brief windward and mauka showers will prevail through Monday.
Expect dry conditions across most leeward areas. A front is
expected to move down the island chain from late Tuesday through
Wednesday, bringing an increase in showers and breezy
northeasterly trade winds.

&&

.DISCUSSION...
The tight pressure gradient south of a 1027 mb surface high near
29N 154W, or about 600 miles north-northeast of Honolulu, is
maintaining gusty trade winds across the state early this morning.
In addition, a middle tropospheric ridge continues to build over
the area, which is producing relatively strong subsidence
inversions between 5000 and 6000 feet according to the early
morning soundings from Lihue and Hilo, respectively. The
combination of the relatively low trade wind inversion and the
tight pressure gradient is keeping the trade winds breezy over
most areas of the state, especially downwind of the terrain on
some of the islands, such as Maui and the Big Island. Precipitable
water (PW) values of around 0.9 of an inch from the early morning
soundings indicate the air mass is rather dry. The stable
atmospheric conditions and the dry weather pattern are resulting
in fewer trade showers, especially over leeward sections,
compared with earlier this week.

Later today and tonight, the surface high is forecast to weaken
slightly as it drifts slowly southward. Brief windward and mauka
showers will likely persist through mid-morning, especially over
portions of the windward Big Island and Maui. Drier conditions are
expected across most of the state later today, followed by the
potential for a slight increase in light showers over some
windward areas later tonight.

By Saturday afternoon, the forecast guidance shows the high will
weaken to around 1022 mb as it settles about 400 miles north-
northwest of Lihue. This will cause the background trade flow to
weaken slightly from this weekend into early next week. The winds
may drop off enough to allow the development of alternating local
afternoon sea breezes and nighttime land breezes by Monday.

The strong mid-level ridge will remain overhead from this weekend
into early next week, which will maintain very stable conditions
and a dry weather pattern. This will allow brief light showers
along some windward facing slopes from Saturday through Monday,
while dry conditions will prevail over most leeward areas this
weekend.

The forecast models appear to be in rather good agreement that a
shallow front will approach the state from the northwest early
Tuesday. At this time, the GFS and ECMWF models indicate the
front may reach Kauai late Tuesday, and then move down the island
chain from Tuesday night through Wednesday. The arrival of this
front in the islands would likely bring an increase in showers
and a period of breezy northeasterly trade winds. The depiction
of the front in the models would suggest that it will be
relatively weak, and we do not anticipate significant heavy
rainfall at this time. Note that there remains some uncertainty in
the details of this frontal passage since it is still early.
Therefore, stay tuned for any changes in future forecast updates.

&&

.AVIATION...
High pressure centered N of the islands will move S and gradually
weaken over the next 24-36 hours, allowing strong and gusty trade
winds to gradually ease. The interaction between the ENE trade
winds, the island terrain, and a subsidence inversion based
around 6000 feet will continue to produce low-level turbulence to
the S and W of all islands. In fact, latest satellite imagery
shows low-level wave clouds extending up to 100 miles to the SW of
the islands, and AIRMET Tango for low-level turbulence will remain
posted into Saturday at least.

The trade winds will deliver randomly distributed, primarily
stable low clouds that will focus over windward slopes and coasts.
These clouds will bring relatively brief periods of MVFR VIS/CIG
in -SHRA, but the strongly capped and relatively dry atmosphere
will not be able to support more than just a few sprinkles. VFR
conditions will prevail at all TAF sites.

&&

.MARINE...
A high pressure system passing north of the area will maintain
strong trade winds. The coastal waters remain solidly in SCA
criteria for a combination of winds and seas, and that is expected
to continue through today. However, some areas will likely remain
in SCA conditions beyond this evening.

A small northwest swell building through Saturday will maintain
surf along north and west facing shores, but is expected to remain
below advisory levels. A large northwest swell will build late
Saturday, peaking Sunday, and start to subside Monday. An even
larger northwest swell will build late Monday. Both of these
large swells are expected to bring warning level surf to north and
west facing shores.

An HSA is in effect through today for east facing shores of
Kauai, Oahu, Molokai, Maui, and the Big Island due to short-
period, rough surf produced by the strong trades. Surf should
lower below advisory levels by this evening as the trades ease.

See the latest Oahu Surf Discussion (SRDHFO) for additional
details on surf and swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST this evening for east facing
shores of Kauai, Oahu, Molokai, Maui, and the Big Island.

Small Craft Advisory until 6 PM HST this evening for all
Hawaiian waters.

&&

DISCUSSION...Houston
AVIATION...Birchard
MARINE...Kinel

Nearby

Wind Advisories in Hawaii, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.